Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .

   Advertisement
Carepass Ad Carepass Ad .
Chrome 2001
Chrome 2001

.
Harvard Commentaries
35320
Harvard Commentaries
Reviewed by the Faculty of Harvard Medical School


Healthy Heart Healthy Heart
 

Living With Amiodarone


June 27, 2013

By Thomas H. Lee M.D.

Harvard Medical School

Last reviewed by Faculty of Harvard Medical School on June 27, 2013
 

Not everyone with a serious heart rhythm problem ends up on a defibrillator — one of those devices that is the size of a hockey puck and the price of your car, which gives you a big electric jolt when your heart develops dangerous rhythm abnormalities. There are still many people with arrhythmias who are being treated with medications, and the most commonly used drug for serious abnormalities is a 35-year-old medication called amiodarone (Cordarone).

If you use amiodarone, you know that it is not like taking an aspirin a day. This drug takes a long time to "load" — that is, to reach levels in the body that help control heart rhythm disorders. During that loading period, many patients have to stay in the hospital for a few days to watch for dangerous slowing of the heart that the drug sometimes causes. And once they get through that high-risk period, patients and their doctors have to watch out for serious long-term side effects.

This drug was developed in France and originally was supposed to be used as a treatment for angina. Researchers quickly found out that it was much better at treating heart rhythm problems than heart attacks. But it was used only as a last-ditch therapy during the 1980s because of serious side effects, which can include stomach upset, tremors, vision changes and skin sensitivity, among other things.

During the 1990s, however, cardiologists began to realize that amiodarone is different in one important way from other drugs that were being used for heart rhythm problems — amiodarone actually works. It is very effective at preventing recurrences of atrial fibrillation and other fast rhythms of the upper heart. And it helps to prevent recurrences of serious ventricular (lower heart) arrhythmias that can cause sudden death. In contrast, other "antiarrhythmics" such as quinidine and procainamide are used relatively rarely today, because we now know that they can actually increase a person's risk of dying from arrhythmias.

The problem with amiodarone is that the side effects are real and sometimes serious, and can affect multiple organs in the body. Major problems include thyroid and liver disease and lung scarring.

Fortunately, these complications are quite predictable, and experienced physicians can reduce the chances of problems by carefully following patients, seeing them about every six months, and monitoring the dose. Physicians should check liver function and thyroid function, and examine the patient's lungs, perhaps doing a chest X-ray.

A few key questions can help doctors and patients look for other common side effects:

  1. How is your appetite?
    This helps detect nausea and general gastrointestinal distress that is sometimes seen with amiodarone, particularly when it is just being started.
  2. How is your handwriting?
    This is a good screening question for tremors and subtle neurological problems that may be caused by amiodarone.
  3. Have you had changes in your eyesight?
    Do you see halos around streetlights at night? This question helps detect deposits of minerals in the cornea of the eye.
  4. Have you been sunburned, or had other unusual skin color changes?
    Amiodarone makes some patients' skin sensitive to light.

One last key issue: Amiodarone can slow the breakdown of many drugs, most notably warfarin (Coumadin). This is a particularly important issue since patients with atrial fibrillation are usually on warfarin, and the levels of this drug can soar out of control when beginning amiodarone.

One of the positive consequences of the widened use of amiodarone is that a growing number of doctors are increasingly comfortable with it. As a result, this drug can really be used quite safely today — as long as you and your doctor stay in touch, and you don't ignore warning signs like shortness of breath, fatigue or issues addressed by the questions above.

Thomas H. Lee, M.D., is the chief executive officer for Partners Community HealthCare Inc. He is a professor of medicine at Harvard Medical School. He is an internist and cardiologist at Brigham and Women's Hospital. Dr. Lee is the chairman of the Cardiovascular Measurement Assessment Panel of the National Committee for Quality Assurance.

More Healthy Heart Articles arrow pointing right
 
.
.
    Print Printer-friendly format    
   
HMS header
 •  A Parent's Life
 •  Woman to Woman
 •  Focus on Fitness
 •  Medical Myths
 •  Healthy Heart
 •  Highlight on Drugs
 •  Food for Thought
 •  What Your Doctor Is Saying
 •  What Your Doctor Is Reading
 •  Minding Your Mind
 •  Man to Man

.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.